Alert archive / Kansas / Winter Storm Warnings in 2008

Winter Storm Warning 1, NWS Topeka, KS

January 30, 20086 counties in Kansas

NWS Topeka, KS issued this winter storm warning at Jan 30, 2008, 3:30 PM CST for 6 counties in Kansas. It took effect at Jan 31, 2008, 3:00 AM CST. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 30, 2008, 3:30 PM CST (21:30 UTC)
In effect from
Jan 31, 2008, 3:00 AM CST
Expired
Jan 31, 2008, 4:00 AM CST
In force
60 min
Issued by
NWS Topeka, KS

Counties Anderson County, KS, Coffey County, KS, Douglas County, KS, Franklin County, KS, Lyon County, KS, Osage County, KS

The radar

The Topeka radar (KTWX), 79 km from the middle of the area, began a volume at 21:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 9.5 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2008-01-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2008-01-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 243 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1267 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
243 m²/s²
0-3 km storm-relative helicity
177 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS43 KTOP 302130
WSWTOP

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
330 PM CST WED JAN 30 2008

...WINTER STORM TO IMPACT THE REGION BEGINNING LATE TONIGHT...

.AN UPPER LEVEL STORM SYSTEM WILL MOVE FROM THE FOUR CORNERS
REGION...AND ACROSS OKLAHOMA TONIGHT AND THURSDAY. THE SYSTEM WILL
STRENGTHEN AS IT TRACKS EASTWARD...AND WILL BRING A WINTER STORM
TO THE REGION. COLD AIR WILL BEGIN TO FILTER INTO THE CENTRAL
PLAINS BEGINNING TONIGHT. MID LEVEL MOISTURE FROM THE SOUTH WILL
BE LIFTED UP AND OVER THE COLD AIR...WHICH WILL PRODUCE SNOW
ACROSS THE AREA. A BAND OF HEAVY SNOW IS EXPECT OVER EAST CENTRAL
KS...BEGINNING AFTER MIDNIGHT TONIGHT AND CONTINUING INTO THE
EARLY AFTERNOON THURSDAY. BLUSTERY NORTHERLY WINDS WILL ACCOMPANY
THE SYSTEM DURING THE MORNING AND AFTERNOON THURSDAY...WHICH MAY
LEAD TO BLOWING THE DRIFTING OF SNOW AND REDUCED VISIBILITIES.

KSZ040-054>056-058-059-311100-
/O.UPG.KTOP.WS.A.0001.080131T0600Z-080201T0000Z/
/O.NEW.KTOP.WS.W.0001.080131T0600Z-080201T0000Z/
DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
INCLUDING THE CITIES OF...LAWRENCE...EMPORIA...OTTAWA
330 PM CST WED JAN 30 2008

...WINTER STORM WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM
CST THURSDAY...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A WINTER STORM
WARNING...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM CST
THURSDAY. THE WINTER STORM WATCH IS NO LONGER IN EFFECT. 

SNOW WILL BEGIN TO FALL ACROSS THE WARNED AREA AFTER MIDNIGHT
TONIGHT AND CONTINUE INTO THURSDAY AFTERNOON. THE SNOW MAY BE
HEAVY AT TIMES...WITH ACCUMULATIONS OF 5 TO 7 INCHES EXPECTED BY
THURSDAY AFTERNOON. NORTH WINDS WILL BE ON THE INCREASE DURING THE
AFTERNOON HOURS THURSDAY...WITH SUSTAINED SPEEDS OF 10-20
MPH...AND GUSTS AROUND 30 MPH POSSIBLE. THESE WINDS WILL CAUSE
BLOWING AND DRIFTING OF FALLING AND ACCUMULATED SNOW...AND A
REDUCTION IN VISIBILITIES TO A HALF MILE OR LESS.

REMEMBER...A WINTER STORM WARNING MEANS SEVERE WINTER WEATHER
CONDITIONS ARE IMMINENT OR HIGHLY LIKELY.

$$

KSZ035>039-311100-
/O.CON.KTOP.SB.Y.0001.080131T0600Z-080201T0000Z/
DICKINSON-GEARY-MORRIS-WABAUNSEE-SHAWNEE-
INCLUDING THE CITIES OF...ABILENE...JUNCTION CITY...TOPEKA
330 PM CST WED JAN 30 2008

...SNOW AND BLOWING SNOW ADVISORY REMAINS IN EFFECT FROM MIDNIGHT
TONIGHT TO 6 PM CST THURSDAY...

A SNOW AND BLOWING SNOW ADVISORY REMAINS IN EFFECT FROM MIDNIGHT
TONIGHT TO 6 PM CST THURSDAY. 

SNOW WILL BEGIN TO FALL DURING THE OVERNIGHT HOURS OF THURSDAY
MORNING AND CONTINUE INTO THE EARLY AFTERNOON THURSDAY. THE SNOW
MAY BE HEAVY AT TIMES. ACCUMULATIONS OF 2 TO 5 INCHES ARE EXPECTED
BY THURSDAY AFTERNOON. IN ADDITION...NORTH WINDS WILL BE ON THE 
INCREASE THROUGH THE DAY THURSDAY. SUSTAINED SPEEDS OF 10 TO 20
MPH WITH HIGHER GUSTS WILL BE POSSIBLE. THESE WINDS WILL LIKELY
LEAD TO BLOWING AND DRIFTING SNOW AS WELL AS A REDUCTION IN
VISIBILITY TO A HALF MILE OR LESS.

IF YOU MUST TRAVEL ON THURSDAY...BE READY FOR DIFFICULT DRIVING
CONDITIONS...AND ALLOW EXTRA TIME TO REACH YOUR DESTINATION.

$$

KSZ011-012-022>024-026-311100-
/O.CON.KTOP.SB.Y.0001.080131T1200Z-080201T0000Z/
NEMAHA-BROWN-RILEY-POTTAWATOMIE-JACKSON-JEFFERSON-
INCLUDING THE CITIES OF...HIAWATHA...MANHATTAN
330 PM CST WED JAN 30 2008

...SNOW AND BLOWING SNOW ADVISORY REMAINS IN EFFECT FROM 6 AM TO
6 PM CST THURSDAY...

A SNOW AND BLOWING SNOW ADVISORY REMAINS IN EFFECT FROM 6 AM TO
6 PM CST THURSDAY. 

SNOW WILL BEGIN TO FALL EARLY THURSDAY MORNING...AND CONTINUE
THROUGH THE AFTERNOON THURSDAY. THE SNOW MAY BE HEAVY AT TIMES
WITH ACCUMULATIONS OF 2 TO 5 INCHES EXPECTED THROUGH THURSDAY
AFTERNOON. IN ADDITION...NORTH WINDS WILL BE ON THE INCREASE
DURING THE DAY THURSDAY. SUSTAINED SPEEDS OF 15 TO 20 MPH WITH
HIGHER GUSTS WILL BE POSSIBLE. THESE WINDS WILL LIKELY LEAD TO
BLOWING AND DRIFTING SNOW AS WELL AS A REDUCTION IN VISIBILITY TO
A HALF MILE OR LESS.

IF YOU MUST TRAVEL ON THURSDAY...BE READY FOR DIFFICULT DRIVING
CONDITIONS...AND ALLOW EXTRA TIME TO REACH YOUR DESTINATION.

$$
2 follow-up statements
000 
WWUS43 KTOP 310508
WSWTOP

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
1108 PM CST WED JAN 30 2008

.SNOW WILL OVERSPREAD MUCH OF THE AREA LATE TONIGHT AND PERSIST
INTO THE LATE AFTERNOON AS A STORM SYSTEM MOVES ACROSS THE
SOUTHERN PLAINS. BREEZY NORTH WINDS WILL COMBINE WITH THE SNOW TO
CAUSE REDUCED VISIBILITIES AND SOME DRIFTING. 

KSZ054-311130-
/O.EXT.KTOP.WS.W.0001.080131T0900Z-080201T0000Z/
LYON-
INCLUDING THE CITY OF...EMPORIA
1108 PM CST WED JAN 30 2008

...WINTER STORM WARNING NOW IN EFFECT FROM 3 AM TO 6 PM CST
THURSDAY...

THE WINTER STORM WARNING IS NOW IN EFFECT FROM 3 AM TO 6 PM CST
THURSDAY. 

SNOW WILL BEGIN LATE TONIGHT AND CONTINUE THROUGH THE LATE
AFTERNOON. THE SNOW MAY BE HEAVY AT TIMES...WITH AROUND SIX INCHES
ACCUMULATING. NORTH WINDS OF AROUND 15 MPH WITH GUSTS TO AROUND 25
MPH WILL CAUSE VISIBILITIES TO BE REDUCED TO AROUND ONE QUARTER
MILE AT TIMES AND CAUSE SOME DRIFTING OF THE SNOW.

WINTRY PRECIPITATION IS FORECAST TO ACCUMULATE IN THE AFFECTED
AREAS CAUSING HAZARDOUS DRIVING CONDITIONS. THOSE WITH TRAVEL
PLANS IN THE WARNING AREA ARE ADVISED TO CHOOSE AN ALTERNATE
ROUTE...OR SHOULD USE EXTREME CAUTION IF TRAVEL IS UNAVOIDABLE.


$$

KSZ040-055-056-058-059-311130-
/O.EXT.KTOP.WS.W.0001.080131T1200Z-080201T0000Z/
DOUGLAS-OSAGE-FRANKLIN-COFFEY-ANDERSON-
INCLUDING THE CITIES OF...LAWRENCE...OTTAWA
1108 PM CST WED JAN 30 2008

...WINTER STORM WARNING NOW IN EFFECT FROM 6 AM TO 6 PM CST
THURSDAY...

THE WINTER STORM WARNING IS NOW IN EFFECT FROM 6 AM TO 6 PM CST
THURSDAY. 

SNOW WILL BEGIN AROUND DAWN AND CONTINUE THROUGH THE LATE
AFTERNOON. THE SNOW MAY BE HEAVY AT TIMES...WITH FOUR TO SIX
INCHES ACCUMULATING. NORTH WINDS OF AROUND 15 MPH WITH GUSTS TO
AROUND 25 MPH WILL CAUSE VISIBILITIES TO BE REDUCED TO AROUND ONE
QUARTER MILE AT TIMES AND CAUSE SOME DRIFTING OF THE SNOW.

WINTRY PRECIPITATION IS FORECAST TO ACCUMULATE IN THE AFFECTED
AREAS CAUSING HAZARDOUS DRIVING CONDITIONS. THOSE WITH TRAVEL
PLANS IN THE WARNING AREA ARE ADVISED TO CHOOSE AN ALTERNATE
ROUTE...OR SHOULD USE EXTREME CAUTION IF TRAVEL IS UNAVOIDABLE.


$$

KSZ035>037-311130-
/O.EXT.KTOP.SB.Y.0001.080131T0900Z-080201T0000Z/
DICKINSON-GEARY-MORRIS-
INCLUDING THE CITIES OF...ABILENE...JUNCTION CITY
1108 PM CST WED JAN 30 2008

...SNOW AND BLOWING SNOW ADVISORY NOW IN EFFECT FROM 3 AM TO 6 PM
CST THURSDAY...

THE SNOW AND BLOWING SNOW ADVISORY IS NOW IN EFFECT FROM 3 AM TO
6 PM CST THURSDAY. 

SNOW WILL BEGIN LATE TONIGHT AND CONTINUE THROUGH THE LATE AFTERNOON.
ACCUMULATIONS OF TWO TO FIVE INCHES ARE EXPECTED. NORTH WINDS OF
AROUND 15 MPH WITH GUSTS TO AROUND 25 MPH WILL CAUSE VISIBILITIES
TO BE REDUCED TO AROUND ONE HALF MILE AT TIMES AND CAUSE SOME 
DRIFTING OF THE SNOW.

MOTORISTS SHOULD REMAIN ALERT TO CHANGING WEATHER CONDITIONS...AND
TAKE PRECAUTIONS IF TRAVEL IS NECESSARY.

$$

KSZ038-039-311130-
/O.EXT.KTOP.SB.Y.0001.080131T1200Z-080201T0000Z/
WABAUNSEE-SHAWNEE-
INCLUDING THE CITY OF...TOPEKA
1108 PM CST WED JAN 30 2008

...SNOW AND BLOWING SNOW ADVISORY NOW IN EFFECT FROM 6 AM TO 6 PM
CST THURSDAY...

THE SNOW AND BLOWING SNOW ADVISORY IS NOW IN EFFECT FROM 6 AM TO
6 PM CST THURSDAY. 

SNOW WILL BY DAWN AND CONTINUE THROUGH THE LATE AFTERNOON.
ACCUMULATIONS OF TWO TO FOUR INCHES ARE EXPECTED. NORTH WINDS OF
AROUND 15 MPH WITH GUSTS TO AROUND 25 MPH WILL CAUSE VISIBILITIES
TO BE REDUCED TO AROUND ONE HALF MILE AT TIMES AND CAUSE SOME
DRIFTING OF THE SNOW.

MOTORISTS SHOULD REMAIN ALERT TO CHANGING WEATHER CONDITIONS...AND
TAKE PRECAUTIONS IF TRAVEL IS NECESSARY.

$$

KSZ011-012-022>024-026-311130-
/O.CON.KTOP.SB.Y.0001.080131T1200Z-080201T0000Z/
NEMAHA-BROWN-RILEY-POTTAWATOMIE-JACKSON-JEFFERSON-
INCLUDING THE CITIES OF...HIAWATHA...MANHATTAN
1108 PM CST WED JAN 30 2008

...SNOW AND BLOWING SNOW ADVISORY REMAINS IN EFFECT FROM 6 AM TO
6 PM CST THURSDAY...

A SNOW AND BLOWING SNOW ADVISORY REMAINS IN EFFECT FROM 6 AM TO
6 PM CST THURSDAY. 

SNOW WILL BEGIN BY DAWN AND CONTINUE THROUGH THE LATE AFTERNOON.
ACCUMULATIONS OF ONE TO FOUR INCHES ARE EXPECTED. NORTH WINDS OF
AROUND 15 MPH WITH GUSTS TO AROUND 25 MPH WILL CAUSE VISIBILITIES
TO BE REDUCED TO AROUND ONE HALF MILE AT TIMES AND CAUSE SOME
DRIFTING OF THE SNOW.

MOTORISTS SHOULD REMAIN ALERT TO CHANGING WEATHER CONDITIONS...AND
TAKE PRECAUTIONS IF TRAVEL IS NECESSARY.

$$
000 
WWUS43 KTOP 311000
WSWTOP

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
400 AM CST THU JAN 31 2008

.AN UPPER LEVEL STORM SYSTEM WILL CONTINUE TO DEVELOP ACROSS OK
AND TX. AS IT DOES...A BAND OF SNOW IS EXPECTED TO FORM FROM
EMPORIA TO TOPEKA AND SPREAD EAST DURING THE LATE MORNING AND
EARLY AFTERNOON. SNOW ACCUMULATIONS OF 3 TO 5 INCHES WILL BE
POSSIBLE SOUTHEAST OF THE KANSAS TURNPIKE...WITH AROUND 2 INCHES
JUST TO THE NORTHWEST OF THE TURNPIKE.

KSZ054-311800-
/O.CAN.KTOP.WS.W.0001.000000T0000Z-080201T0000Z/
/O.NEW.KTOP.SN.Y.0002.080131T1200Z-080201T0000Z/
LYON-
INCLUDING THE CITY OF...EMPORIA
400 AM CST THU JAN 31 2008

...SNOW ADVISORY IN EFFECT UNTIL 6 PM CST THIS AFTERNOON...
...WINTER STORM WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A SNOW
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM CST THIS AFTERNOON. THE
WINTER STORM WARNING HAS BEEN CANCELLED. 

SNOW WILL OVERSPREAD EAST CENTRAL KANSAS THROUGH THE MORNING.
HOWEVER SNOW AMOUNTS FORM THE STORM DO NOT APPEAR TO BE AS HIGH AS
EARLIER FORECASTS HAD. ADDITIONALLY WINDS ARE NOT EXPECTED TO BE
AS STRONG. THEREFORE THE WINTER STORM WARNING HAS BEEN DOWNGRADED
TO THE SNOW ADVISORY. SNOW ACCUMULATIONS OF 3 TO 5 INCHES WILL BE
POSSIBLE BY SUNSET TODAY. WINDS AROUND 15 MPH COULD STILL CAUSE SOME
DRIFTING OF SNOW WITH VISIBILITIES REDUCED TO A FEW MILES.

ROADS...BRIDGES...AND OVERPASSES IN THE AREA WILL BECOME SLICK AND
HAZARDOUS. ACCUMULATIONS OF SNOW WILL MAKE TRAVEL DIFFICULT.

$$

KSZ040-055-056-058-059-311800-
/O.CAN.KTOP.WS.W.0001.080131T1200Z-080201T0000Z/
/O.NEW.KTOP.SN.Y.0002.080131T1200Z-080201T0000Z/
DOUGLAS-OSAGE-FRANKLIN-COFFEY-ANDERSON-
INCLUDING THE CITIES OF...LAWRENCE...OTTAWA
400 AM CST THU JAN 31 2008

...SNOW ADVISORY IN EFFECT UNTIL 6 PM CST THIS AFTERNOON...
...WINTER STORM WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A SNOW
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM CST THIS AFTERNOON. THE
WINTER STORM WARNING HAS BEEN CANCELLED. 

SNOW WILL OVERSPREAD EAST CENTRAL KANSAS THROUGH THE MORNING.
HOWEVER SNOW AMOUNTS FORM THE STORM DO NOT APPEAR TO BE AS HIGH AS
EARLIER FORECASTS HAD. ADDITIONALLY WINDS ARE NOT EXPECTED TO BE
AS STRONG. THEREFORE THE WINTER STORM WARNING HAS BEEN DOWNGRADED
TO THE SNOW ADVISORY. SNOW ACCUMULATIONS OF 3 TO 5 INCHES WILL BE
POSSIBLE BY SUNSET TODAY. WINDS AROUND 15 MPH COULD STILL CAUSE SOME
DRIFTING OF SNOW WITH VISIBILITIES REDUCED TO A FEW MILES.

ROADS...BRIDGES...AND OVERPASSES IN THE AREA WILL BECOME SLICK AND
HAZARDOUS. ACCUMULATIONS OF SNOW WILL MAKE TRAVEL DIFFICULT.

$$

KSZ026-038-039-311800-
/O.CAN.KTOP.SB.Y.0001.080131T1200Z-080201T0000Z/
/O.NEW.KTOP.SN.Y.0002.080131T1200Z-080201T0000Z/
JEFFERSON-WABAUNSEE-SHAWNEE-
INCLUDING THE CITY OF...TOPEKA
400 AM CST THU JAN 31 2008

...SNOW ADVISORY IN EFFECT UNTIL 6 PM CST THIS AFTERNOON...
...SNOW AND BLOWING SNOW ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A SNOW
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM CST THIS AFTERNOON. THE
SNOW AND BLOWING SNOW ADVISORY HAS BEEN CANCELLED. 

SNOW WILL OVERSPREAD EAST CENTRAL AND NORTHEAST KANSAS THROUGH
THE MORNING. HOWEVER WINDS ARE NOT EXPECTED TO BE AS STRONG AS
EARLIER FORECAST HAD. THEREFORE THE BLOWING AND DRIFTING OF SNOW
IS NOT EXPECTED TO BE AS SIGNIFICANT. SNOW ACCUMULATIONS OF AROUND 3
INCHES WILL BE POSSIBLE BY SUNSET TODAY. WINDS AROUND 15 MPH
COULD STILL CAUSE SOME DRIFTING OF SNOW WITH VISIBILITIES REDUCED
TO A FEW MILES.

ROADS...BRIDGES...AND OVERPASSES IN THE AREA WILL BECOME SLICK AND
HAZARDOUS. ACCUMULATIONS OF SNOW WILL MAKE TRAVEL DIFFICULT.

$$

KSZ011-012-022>024-311100-
/O.CAN.KTOP.SB.Y.0001.080131T1200Z-080201T0000Z/
NEMAHA-BROWN-RILEY-POTTAWATOMIE-JACKSON-
INCLUDING THE CITIES OF...HIAWATHA...MANHATTAN
400 AM CST THU JAN 31 2008

...SNOW AND BLOWING SNOW ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS CANCELLED THE SNOW AND
BLOWING SNOW ADVISORY. 

SNOW ACCUMULATIONS ARE NOT EXPECTED TO BE AS HIGH AS EARLIER
FORECASTS HAD. THEREFORE THE ADVISORY HAS BEEN CANCELED. SNOW IS
STILL LIKELY ACROSS THE AREA...HOWEVER AMOUNTS SHOULD BE ONLY
AROUND AN INCH.

MOTORISTS SHOULD REMAIN ALERT TO CHANGING WEATHER CONDITIONS...AND
TAKE PRECAUTIONS IF PLANNING TO TRAVEL.

$$

KSZ035>037-311800-
/O.CON.KTOP.SB.Y.0001.000000T0000Z-080201T0000Z/
DICKINSON-GEARY-MORRIS-
INCLUDING THE CITIES OF...ABILENE...JUNCTION CITY
400 AM CST THU JAN 31 2008

...SNOW AND BLOWING SNOW ADVISORY REMAINS IN EFFECT UNTIL 6 PM
CST THIS AFTERNOON...

A SNOW AND BLOWING SNOW ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST
THIS AFTERNOON. 

SNOW WILL OVERSPREAD THE AREA THROUGH THE MORNING. ACCUMULATIONS
OF 2 TO 3 INCHES IS POSSIBLE BY LATE AFTERNOON. ADDITIONALLY NORTH
WINDS OF AROUND 15 MPH WITH GUSTS TO AROUND 25 MPH WILL CAUSE
VISIBILITIES TO BE REDUCED TO AROUND ONE HALF MILE AT TIMES AND
CAUSE SOME DRIFTING OF THE SNOW.

MOTORISTS SHOULD REMAIN ALERT TO CHANGING WEATHER CONDITIONS...
AND TAKE PRECAUTIONS IF TRAVEL IS NECESSARY.

$$

WOLTERS

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this winter storm warning went out at Jan 30, 3:42 AM CST, 11 hours 48 minutes earlier.

Area forecast discussion, Jan 30, 3:42 AM CST, 11 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
342 AM CST WED JAN 30 2008

.DISCUSSION...
MAIN FOCUS OF FORECAST IS DEVELOPING WINTER STORM LATE WEDNESDAY
NIGHT AND THURSDAY. 09Z WATER VAPOR IMAGERY SHOWS SEVERAL SHORTWAVES
WITHIN A BROAD CYCLONIC FLOW DIGGING SOUTHEAST THROUGH THE INTER
MOUNTAIN WEST. MEANWHILE SFC PRESSURE FALLS ALONG THE HIGH PLAINS
HAVE ALLOWED WINDS TO TURN MORE FROM THE SOUTH ACROSS CENTRAL KS
WITH WEAK RIDGING HANGING ON ACROSS FAR NORTHEAST KS. WITH CALM
WINDS WITHING THIS RIDGE...TEMPS HAVE FALLEN INTO THE SINGLE DIGITS.

THE NAM/GFS/ECMWF HAVE COME INTO MUCH BETTER AGREEMENT WITH THE
TIMING AND STRENGTH OF THE NEXT SYSTEM CURRENTLY MOVING THROUGH THE
WEST. THE MAIN DIFFERENCE AMONG THE MODELS IS THE NAM TENDS TO HOLD
ONTO THE DRY AIR AT THE SFC ACROSS NORTHEAST KS WHILE THE GFS AND
ECMWF SHOW LOW LEVELS EVENTUALLY SATURATING. PREFERRED THE GFS
BECAUSE THE 00Z NAM WAS ORIENTING AN INVERTED 850MB TROUGH MORE TO
THE NORTHEAST AWAY FROM THE UPPER LEVEL DIFFLUENCE AND THEREFORE HAD
850 WINDS BACKING MUCH SOONER THAN THE GFS. GIVEN THE UPPER LEVEL
TROUGH...THE GFS 850 PATTERN SEEMED TO MAKE BETTER SINCE AND HENCE
HANGS ONTO THE WARM CONVEYOR A LITTLE LONGER ALLOWING MOISTURE TO
EVENTUALLY SATURATE THE LOW LEVELS. INTERESTING THAT WHILE THE 06Z
NAM STILL FOCUSES THE HEAVIER SNOW OVER SOUTHEAST KS...IT DOES BRING
SNOW FURTHER NORTH INTO NORTHEAST KS.

AS ALLUDED TO...THE MODELS INDICATE THE LIKELIHOOD OF A BAND OF SNOW
SETTING UP TO THE NORTHWEST OF THE SFC LOW...WITH DECENT MID LEVEL
FRONTOGENESIS AND A WEAK TROWAL SIGNATURE.  THINK THE GFS MAY BE
SLIGHTLY TO FAR NORTHWEST WITH ITS MAIN AXIS OF SNOW BASED ON THE
MID LEVEL FRONTOGENESIS AND TRACK OF THE 850 LOW. THEREFORE KEPT THE
HIGHER SNOW AMOUNTS MAINLY TO THE SOUTHEAST OF THE TURNPIKE.  GIVEN
THE DYNAMICS WITH THE WAVE CLOSING OFF...THINK THAT SNOW COULD BE
HEAVY AT TIMES. GARCIA METHOD WOULD SUGGEST 5 TO 6 INCHES OF SNOW
ACROSS EAST CENTRAL KS...WHICH IS IN LINE WITH MODEL SNOW AMOUNTS.
THINK THAT THERE COULD BE 5 TO 7 INCHES ALONG AND SOUTHEAST OF THE
TURNPIKE BY THURSDAY AFTERNOON. FURTHER TO THE NORTHWEST...SNOW
AMOUNTS WILL LIKELY DROP OFF QUICKLY WITH POSSIBLY AN INCH OR LESS
OVER NORTH CENTRAL KS. IN ADDITION TO THE SNOW AMOUNTS...NORTH WINDS
AROUND 20 MPH WILL LIKELY CAUSE BLOWING SNOW AND REDUCED VSBY. WITH
THIS IN MIND...WILL ISSUE A WINTER STORM WATCH FOR AREAS SOUTHEAST
OF THE TURNPIKE FOR SNOW AMOUNTS 6 INCHES OR GREATER. WILL ALSO
ISSUE A SNOW AND BLOWING SNOW ADVISORY JUST TO THE NORTHWEST OF
THIS.

TEMPERATURES DURING THE DAY THURSDAY WILL LIKELY HOLD STEADY OR FALL
DURING THE AFTERNOON ACROSS EAST CENTRAL KS DUE TO CAA ON THE BACK
SIDE OF THE SFC LOW. HAVE ALSO TWEAKED HIGHS FOR FRIDAY DOWN OVER
EAST CENTRAL KS EXPECTING FRESH SNOW COVER TO COUNTER ACT INCREASING
WAA.

NO CHANGES WERE MADE TO THE FORECAST BEYOND FRIDAY.

&&

WOLTERS

.AVIATION...
VFR CONDS EXPECTED THRU 00Z AT ALL 3 TAF SITES. AS SFC LO OVR THE
WRN HI PLAINS DEEPENS TODAY...LO LVL SRLY FLOW WL INCREASE THRU THE
AFTN. INVERTED TROF WL DVLP THIS EVNG AND WL LIKELY PUSH THRU KMHK
BY 06Z AND THEN THRU KTOP/KFOE BY THE 09Z TIME FRAME. AS WRN US TROF
NEARS THE AREA TONIGHT...LIFT WL INCREASE LEADING TO PRECIP DVLPMNT
BY 12Z AT KTOP/KFOE. PRECIP IS LIKELY TO BE ALL SN WITH CEILINGS AND
VISBY DROPPING INTO THE MVF/IFR RANGE TOWARD THE END OF THE TAF
PERIOD.

&&

BOUSTEAD

.TOP WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WATCH FROM MIDNIGHT TONIGHT UNTIL 6 PM THU FOR
KSZ040-054>056-058-059

SNOW AND BLOWING SNOW ADVISORY FROM MIDNIGHT TONIGHT UNTIL 6 PM THU
FOR KSZ035>039

SNOW AND BLOWING SNOW ADVISORY FROM 6 AM TO 6 PM THU FOR
KSZ011-012-022>024-026

&&
Hazardous weather outlook, Jan 30, 5:01 AM CST, 10 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
501 AM CST WED JAN 30 2008

KSZ008>012-020>024-026-034>040-054>056-058-059-311115-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
501 AM CST WED JAN 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

SNOW WILL DEVELOP AND SPREAD INTO EAST CENTRAL KANSAS DURING THE
EARLY MORNING HOURS TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A WINTER STORM WATCH HAS BEEN ISSUED BEGINNING AFTER MIDNIGHT
TONIGHT AND CONTINUING THROUGH THURSDAY FOR PARTS OF EAST CENTRAL
KANSAS. THERE IS THE POTENTIAL OF HEAVY SNOW AND INCREASING WINDS
CAUSING BLOWING SNOW AND REDUCED VISIBILITIES. SNOWFALL SHOULD BE
ON GOING BY DAYBREAK THURSDAY. THE SNOW COULD BE HEAVY AT TIMES
WITH ACCUMULATIONS OF 5 TO 7 INCHES POSSIBLE BY THE LATE AFTERNOON
THURSDAY.

TO THE NORTHWEST OF THIS WATCH...A SNOW AND BLOWING SNOW ADVISORY
HAS BEEN ISSUED FOR LATE TONIGHT AND THURSDAY. SNOW ACCUMULATIONS
ARE ANTICIPATED TO BE LOWER IN THESE AREAS WITH 2 TO 5 INCHES
POSSIBLE. HOWEVER NORTH WINDS GUSTING UP TO 35 MPH COULD CAUSE
DRIFTING OF SNOW AND PERIODS WHEN VISIBILITIES COULD BE A QUARTER
OF A MILE. THE SNOWFALL SHOULD TAPER OFF DURING THE AFTERNOON
AND FOR THE MOST PART BE OVER BY THURSDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD NOT BE NEEDED TODAY OR TONIGHT.

WOLTERS

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 30, 4:17 AM CSTSnow and Blowing Snow AdvisoryTOPBrown, Dickinson, Geary, Jackson, Jefferson, Morris and 5 more34 hr
Jan 30, 4:17 AM CSTWinter Storm WatchTOPAnderson, Coffey, Douglas, Franklin, Lyon, Osage11 hr

Nearby

Winter Storm Warnings in Kansas, 2008Every winter storm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.